Alert archive / New Mexico / Tornado Warnings in 2003

Tornado Warning 16, NWS Albuquerque, NM

June 20, 2003Roosevelt County, New Mexico

NWS Albuquerque, NM issued this tornado warning at Jun 20, 2003, 5:24 PM MDT for Roosevelt County, New Mexico. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 5:24 PM MDT (23:24 UTC)
Expired
Jun 20, 2003, 6:00 PM MDT
In force
36 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Roosevelt County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 12:30 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

431 
WFUS55 KABQ 202324
TORABQ
NMC041-210000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
522 PM MDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 600 PM MDT

* AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A TORNADO BETWEEN ROGERS AND CAUSEY...OR ABOUT 20 MILES SOUTH OF   
  PORTALES...MOVING NORTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE...
  SOUTH OF ARCH AT 540 PM MDT

A SPOTTER REPORTED A FUNNEL CLOUD IN THE SAME AREA AT 518 PM MDT.

TAKE COVER NOW LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE
LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS.

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY IN EFFECT
FOR ROOSEVELT COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT 
FRIDAY EVENING FOR EASTERN NEW MEXICO.

LAT...LON 3427 10356 3357 10347 3358 10306 3430 10305

$$

KD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at Jun 20, 2:58 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 20, 2:58 PM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
258 PM MDT FRI JUN 20 2003

ALTHOUGH NM HAD PLENTY OF MOISTURE IN THE EAST...A STRONG
DRY PUSH HAS ALREADY ENTERED THE WEST USHERED BY STEADY MID AND
UPPER LEVEL SOUTHWESTERLY FLOW. WILL DROP SANGRES FROM THE CURRENT
SEVERE THUNDERSTORM WATCH...SINCE GREATER MOISTURE AND INSTABILITY
ARE FURTHER EAST. NICE SHT WV TO PUSH THRU THE E THIS EVE. HIGH
PRECIPITABLE WATER AHEAD OF THE DRY PUSH TO REMAIN UNTIL AT LEAST
MIDNIGHT...SO WE/LL LET THE FLASH FLOOD WATCH EXPIRE AT MIDNIGHT.

WILL CONTINUE DRY FORECAST FOR SAT THRU TUE EAST...SAT THRU FRI
WEST...SINCE SW FLOW ALOFT WILL KEEP THINGS WARM...DRY AND BREEZY.
THIS WILL INCREASE THE FIRE DANGER AND LIKELY YIELD SOME FIRE WX
WATCHES/WARNINGS. ISOLD TS POSSIBLE FAR EAST WED AFTN/EVE AS A BACK
DOOR CF DROPS SOUTH. SLIGHT PATTERN CHANGE COMING LATE THU
OR FRI WITH NW FLOW ALOFT RETURNING TO N CENTRAL AND NE. ADDED SLT
CHC CONVECTIVE POPS FRI TO REFLECT THIS POSSIBILITY N CENTRAL THRU E
CENTRAL. LATER SHIFTS MAY ADD POPS TO THU PM AS WELL...BUT TOO
UNCERTAIN TO UPDATE THU GRIDS AT THIS TIME.

PRELIMINARY NUMBERS...

FARMINGTON................ 053/091 057/092 060 44000
GALLUP.................... 044/087 047/089 049 44000
GRANTS.................... 049/086 052/087 053 44000
GLENWOOD.................. 051/094 054/095 056 44000
CHAMA..................... 036/081 041/083 042 44000
LOS ALAMOS................ 046/080 052/081 052 44000
RED RIVER................. 038/077 041/080 041 44100
TAOS...................... 044/083 047/085 047 44000
SANTA FE.................. 044/082 050/083 050 44000
SANTA FE AIRPORT.......... 049/085 052/086 052 44000
ESPANOLA.................. 048/089 051/090 051 44000
ALBUQUERQUE HEIGHTS....... 058/090 061/091 062 44000
ALBUQUERQUE VALLEY........ 053/093 056/094 057 44000
ALBUQUERQUE FOOTHILLS..... 053/086 056/087 057 44000
ALBUQUERQUE WEST MESA..... 057/091 060/092 062 44000
SOCORRO................... 055/095 058/097 058 44000
SANDIA PARK/CEDAR CREST... 048/080 051/081 051 44000
MORIARTY/ESTANCIA......... 045/085 047/086 048 44000
CARRIZOZO................. 057/093 059/095 058 44000
RUIDOSO................... 052/084 055/086 053 44000
RATON..................... 045/084 050/086 049 44100
LAS VEGAS................. 046/082 049/084 048 44000
ROY....................... 051/085 054/087 053 44100
CLAYTON................... 058/088 059/090 059 44100
SANTA ROSA................ 057/092 060/094 059 44000
TUCUMCARI................. 061/092 062/095 061 44100
FORT SUMNER............... 059/092 061/095 061 44100
CLOVIS.................... 060/092 061/096 061 44100
PORTALES.................. 060/093 061/097 061 44100
ROSWELL................... 063/097 064/099 063 44100

.ABQ...SVR TSTM WATCH NMZ005<007-011<013-016<019-021-020-026- UNTIL
800 PM.
FLASH FLOOD WATCH NMZ005<007-011<013-016<019-021-020-026- UNTIL
MIDNIGHT.

DLC
Hazardous weather outlook, Jun 20, 6:00 AM MDT, 11 hours 24 minutes before
NMZ001>021-026-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHEAST
AND EAST CENTRAL PLAINS. AN UPPER LEVEL SHORT WAVE MOVING ACROSS THE
AREA COMBINED WITH AN UNSTABLE ATMOSPHERE AND DAYTIME HEATING WILL
RESULT IN SHOWERS AND THUNDERSTORMS FORMING BY NOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 20, 4:15 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
415 PM MDT FRI JUN 20 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0404 PM    ELIDA                     NM   1.25 INCH HAIL
06/20/03   ROOSEVELT                      PUBLIC REPORT

JM
Local storm report, Jun 20, 4:45 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
445 PM MDT FRI JUN 20 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    ELIDA                     NM   1.00 INCH HAIL
06/20/03   ROOSEVELT                      REPORTED BY ROOSEVELT CO
                                          PD

JM
Local storm report, Jun 20, 4:51 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
451 PM MDT FRI JUN 20 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    1 N ROSWELL               NM   .75 INCH HAIL
06/20/03   CHAVES                         REPORTED BY ROSWELL PD

JM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:36 PM MDTSevere Thunderstorm WarningABQLincoln24 min
Jun 19, 6:59 PM MDTSevere Thunderstorm WarningABQLincoln31 min
Jun 19, 7:21 PM MDTSevere Thunderstorm WarningABQChaves39 min
Jun 19, 8:01 PM MDTSevere Thunderstorm WarningABQChaves59 min
Jun 19, 8:38 PM MDTSevere Thunderstorm WarningABQQuay37 min
Jun 19, 9:02 PM MDTFlash Flood WarningABQQuay118 min
Jun 20, 12:22 PM MDTSevere Thunderstorm WarningABQTorrance38 min
Jun 20, 12:48 PM MDTSevere Thunderstorm WarningABQGuadalupe57 min
Jun 20, 2:40 PM MDTSevere Thunderstorm WarningABQSan Miguel50 min
Jun 20, 2:57 PM MDTSevere Thunderstorm WarningABQLincoln33 min
Jun 20, 3:57 PM MDTSevere Thunderstorm WarningABQRoosevelt48 min
Jun 20, 4:11 PM MDTSevere Thunderstorm WarningABQChaves49 min
Jun 20, 4:24 PM MDTSevere Thunderstorm WarningABQCurry36 min
Jun 20, 4:52 PM MDTSevere Thunderstorm WarningABQRoosevelt53 min
Jun 20, 5:00 PM MDTSevere Thunderstorm WarningABQChaves45 min
Jun 20, 5:47 PM MDTSevere Thunderstorm WarningABQChaves43 min

Nearby

Tornado Warnings in New Mexico, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.